Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 44, NWS Northern Indiana

May 23, 2001Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2001, 5:01 PM EST for Miami County, Indiana. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2001, 5:01 PM EST (22:01 UTC)
Expired
May 23, 2001, 5:30 PM EST
In force
29 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:08 PM ESTHail 0.75Peru, IN
May 23, 5:15 PM ESTHail 1.75Peru, IN
May 23, 5:25 PM ESTHail 1.75Chili, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 232202
SVRFWA
INC103-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EST WED MAY 23 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN INDIANA

* UNTIL 530 PM EST

* AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER BUNKER HILL...MOVING NORTH AT 35 MPH. 

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  PERU
  MEXICO
  DENVER
  MACY

GOLF BALL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 23, 2:25 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
225 PM EST WED MAY 23 2001

MONITORING SHRA/TSRA THIS AFTN WITH REPORTS OF PEA SIZE HAIL AND A
COLD AIR FUNNEL REPORT IN EASTERN MIAMI COUNTY. UPPER LOW PROGGED
BY MODELS TO SLOWLY MOVE INTO IL THEN WOBBLE OVER THE AREA THROUGH
SUNDAY BEFORE FINALLY LIFTING OUT ON MONDAY. SEVERAL SHORTWAVES TO
ROTATE AROUND LOW AND TIMING WL BE DIFFICULT. MODELS AGREE ON STRONG
S/W TNGT AND EARLY THU. WL GO WITH CATEGORICAL POPS TONIGHT WITH
ONGOING LATE AFTN ACTIVITITY AND ANOTHER ROUND WITH S/W LATER ON.
WL ALSO CONT LIKELY POPS ON THU WITH DEPARTING S/W AND THEN MORE
INSTABILITY ACTIVITITY IN THE AFTN. CHC POPS REMAINDER OF SHORT
TERM AND INTO SUNDAY WITH AFTN TSRA AND OVERNIGHT SHRA. PLAN TO CONT
A DRY FCST FOR MONDAY AS LOW BEGINS TO DEPART IN RESPONSE TO SW US
LOW. TEMPS WL BE QUITE COOL NEXT SEVERAL DAYS WITH A SLOW
MODERATING TREND AS UPPER LOW SPINS AND SLOWLY FILLS. MOS NUMBERS
APPEAR TO BE ON WARM SIDE AND LIKELY TRENDING MORE TOWARD
CLIMATOLOGY. UPSTREAM TEMPS THIS AFTN ARE STRUGGLING. EARLY MORNING
SS DID BRING TEMPS INTO THE MIDDLE AND UPPER 50S SOUTH AND
SOUTHEAST OF LOW BEFORE CLOUDS/PCPN DEVELOPED. WL BE LEANING TOWARD
THE LOW END OF GUIDANCE...ESPECIALLY FOR THU.

.IWX...NONE.
LASHLEY

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.